To the Editor:
We read with great interest the recent study by Hakim et al.
, which presented data suggesting that the use of risperidone in cardiac surgery patients with symptoms of subsyndromal delirium may prevent the progression to delirium.1
We believe additional information is necessary to interpret the clinical significance of their observations.
Screenings for subsyndromal delirium occurred every 8 h in the intensive care unit, with the initial screening 4 h after extubation. The timing of development of subsyndromal delirium is important, as symptoms developing shortly after extubation may be because of residual anesthetics (particularly benzodiazepines and narcotics used in the operating room), and treatment with antipsychotic agents at this point may not have been prudent. Indeed, this point is particularly important with the observation that neither intensive care unit length of stay, nor the duration of clinical delirium, was significantly shortened in the risperidone group. It would also be helpful to know if the intensive care unit and ward in which the study was conducted already practiced risk-factor management techniques shown to decrease delirium incidence in hospitalized elderly patients.2
Although prevention of postoperative delirium may be important, it is also important to distinguish between symptoms directly related to residual anesthetics that would improve on their own, and those that require antipsychotic therapy.
Jesse M. Raiten, M.D.,* Jacob T. Gutsche, M.D.
*Perelman School of Medicine, University of Pennsylvania, Philadelphia, Pennsylvania. email@example.com
1. Hakim SM, Othman AI, Naoum DO. Early treatment with risperidone for subsyndromal delirium after on-pump cardiac surgery in the elderly: A randomized trial. Anesthesiology. 2012;116:987–97
2. Inouye SK, Bogardus ST Jr., Charpentier PA, Leo-Summers L, Acampora D, Holford TR, Cooney LM Jr. A multicomponent intervention to prevent delirium in hospitalized older patients. N Engl J Med. 1999;340:669–76
© 2012 American Society of Anesthesiologists, Inc.